Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 44, NWS Lake Charles, LA

March 30, 2017St. Mary Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Mar 30, 2017, 6:29 AM CDT for St. Mary Parish, Louisiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2017, 6:29 AM CDT (11:29 UTC)
Expired
Mar 30, 2017, 6:56 AM CDT
In force
27 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County St. Mary Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 11.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2017-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1539 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2017-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1539 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
1.1
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted.

741 
WUUS54 KLCH 301129
SVRLCH
LAC101-301215-
/O.NEW.KLCH.SV.W.0044.170330T1129Z-170330T1215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
629 AM CDT THU MAR 30 2017

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Central St. Mary Parish in south central Louisiana...

* Until 715 AM CDT

* At 628 AM CDT, a severe thunderstorm was located near Franklin,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Morgan City, Franklin, Patterson, Berwick, Bayou Vista, Ellerslie,
  Patterson Memorial Airport and Centerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground 
lightning. Seek shelter inside a well-built structure. Stay away 
from windows.

&&

LAT...LON 2955 9126 2957 9142 2963 9140 2962 9142
      2958 9142 2957 9143 2959 9154 2962 9155
      2964 9157 2963 9163 2975 9161 2975 9160
      2976 9161 2982 9160 2984 9137 2978 9139
      2977 9135 2975 9122
TIME...MOT...LOC 1128Z 252DEG 21KT 2973 9152 

HAIL...1.00IN
WIND...60MPH
 
$$

Tingler
1 follow-up statement
097 
WWUS54 KLCH 301156
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
656 AM CDT THU MAR 30 2017

LAC101-301206-
/O.CAN.KLCH.SV.W.0044.000000T0000Z-170330T1215Z/
St. Mary LA-
656 AM CDT THU MAR 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ST. MARY PARISH IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 2955 9126 2957 9142 2963 9140 2962 9142
      2958 9142 2957 9143 2959 9154 2962 9155
      2964 9157 2963 9163 2975 9161 2975 9160
      2976 9161 2982 9160 2984 9137 2978 9139
      2977 9135 2975 9122
TIME...MOT...LOC 1153Z 252DEG 21KT 2978 9134 

$$

Tingler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:52 AM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Mar 30, 3:52 AM CDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
352 AM CDT Thu Mar 30 2017

.DISCUSSION...
After a busy afternoon and evening across the area, showers and
thunderstorms continue to linger across the eastern and
southeastern portions of the forecast area. The cold front which
is noted this morning moving into the northwest portions of the
area and approaching BPT. Can not rule out additional development
until after the front passes through the area this afternoon.

Thereafter still expecting a brief respite as the parade of storm
systems still forecast to continue. The next system will approach
the area by Saturday and guidance is coming into better agreement.
Showers and thunderstorms could start as early as late Saturday
across the west and overspread the region Saturday night into
sunday. Will continue to monitor the potential for heavy rains
with this system, especially after the areas of heavy rain that we
seen across the area the past 24 hours.

Will also need to monitor the Sunday period for potential for
severe thunderstorms as well. This next system will exit Monday
afternoon. The next frontal system approaches around Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  76  54  84  57 /  30   0   0   0
LCH  77  59  82  62 /  20   0   0  10
LFT  79  58  84  62 /  40   0   0   0
BPT  76  59  83  65 /  10   0   0  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

PUBLIC...27
Hazardous weather outlook, Mar 30, 3:54 AM CDT, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
354 AM CDT Thu Mar 30 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
310900-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
354 AM CDT Thu Mar 30 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms with the next system is forecast to
affect the area Saturday night and Sunday. There is the potential
for flooding rainfall and some severe thunderstorms during this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ430-432-435-450-452-455-470-472-475-310900-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
354 AM CDT Thu Mar 30 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Mar 30, 1:17 AM CDT, 5 hours 12 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
117 AM CDT THU MAR 30 2017

LAZ052-074-300700-
Vermilion LA-East Cameron LA-
117 AM CDT THU MAR 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAMERON AND CENTRAL
VERMILION PARISHES UNTIL 200 AM CDT...

At 117 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Wright to 6 miles
southwest of Pecan Island. Movement was northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Kaplan, Forked Island, Pecan Island, Freshwater City, Wright and
Florence Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A tornado watch remains in effect until 300 AM CDT for southwestern
Louisiana.

LAT...LON 2955 9239 2958 9262 2960 9269 2997 9257
      3009 9226 2954 9226 2953 9231
TIME...MOT...LOC 0617Z 237DEG 22KT 2991 9251 2959 9254

Tingler
Special weather statement, Mar 30, 2:05 AM CDT, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
205 AM CDT THU MAR 30 2017

LAZ052-053-300745-
Iberia LA-Vermilion LA-
205 AM CDT THU MAR 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL IBERIA AND EAST
CENTRAL VERMILION PARISHES UNTIL 245 AM CDT...

At 204 AM CDT, Doppler radar was tracking a strong thunderstorm over
Intracoastal City, moving northeast at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Abbeville, Avery Island, Intracoastal City, Erath, Delcambre, Esther,
Jefferson Island, Henry and Weeks Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A tornado watch remains in effect until 300 AM CDT for south central
and southwestern Louisiana.

LAT...LON 2983 9229 3006 9196 2982 9178 2980 9182
      2981 9182 2983 9183 2984 9190 2981 9194
      2983 9197 2980 9198 2972 9215 2975 9213
      2977 9215 2976 9218 2974 9217 2975 9221
      2973 9220 2970 9215 2968 9219
TIME...MOT...LOC 0704Z 236DEG 39KT 2980 9216

Tingler
Special weather statement, Mar 30, 2:40 AM CDT, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
240 AM CDT THU MAR 30 2017

LAZ045-052>055-300830-
Lower St. Martin LA-Iberia LA-Vermilion LA-Upper St. Martin LA-
St. Mary LA-
240 AM CDT THU MAR 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR IBERIA...ST. MARY...SOUTHEASTERN
VERMILION AND SOUTHERN ST. MARTIN PARISHES UNTIL 330 AM CDT...

At 240 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lydia to 14 miles southeast of
Intracoastal City. Movement was northeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
New Iberia, Franklin, Jeanerette, Cypremort Point, Avery Island,
Baldwin, Loreauville, Ellerslie, Glencoe, Lydia, Sorrel, Cote Blanche
Island, Lake Fausse Pointe, Charenton, Weeks Island and Centerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A tornado watch remains in effect until 300 AM CDT for south central
and southwestern Louisiana.

LAT...LON 2954 9147 2964 9157 2959 9175 2975 9160
      2976 9162 2971 9185 2954 9173 2952 9199
      2983 9183 2984 9190 2972 9214 2961 9210
      2961 9203 2953 9230 2954 9230 3001 9191
      3018 9147 3004 9122
TIME...MOT...LOC 0740Z 236DEG 30KT 2990 9183 2960 9205

Tingler
Special weather statement, Mar 30, 4:45 AM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
445 AM CDT THU MAR 30 2017

LAZ054-055-301030-
Lower St. Martin LA-St. Mary LA-
445 AM CDT THU MAR 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ST. MARY AND
SOUTHEASTERN ST. MARTIN PARISHES UNTIL 530 AM CDT...

At 444 AM CDT, Doppler radar was tracking a strong thunderstorm over
Patterson Memorial Airport, or near Patterson, moving northeast at 35
mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Morgan City, Franklin, Patterson, Berwick, Stephensville, Bayou
Vista, Belle River, Patterson Memorial Airport, Bayou Geneve, Pierre
Part and Centerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2978 9110 2960 9130 2975 9147 2997 9126
      2997 9125 2993 9123 2992 9123 2991 9121
      2986 9120 2985 9118 2984 9113 2983 9111
      2980 9109
TIME...MOT...LOC 0944Z 223DEG 29KT 2975 9134

Tingler
Special weather statement, Mar 30, 6:18 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
618 AM CDT THU MAR 30 2017

LAZ054-055-301200-
Lower St. Martin LA-St. Mary LA-
618 AM CDT THU MAR 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ST. MARY AND SOUTH
CENTRAL ST. MARTIN PARISHES UNTIL 700 AM CDT...

At 618 AM CDT, Doppler radar was tracking a strong thunderstorm near
Franklin, moving northeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Morgan City, Franklin, Baldwin, Cote Blanche Island, Patterson
Memorial Airport, Charenton and Centerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2977 9119 2965 9149 2963 9155 2963 9164
      2964 9165 2965 9163 2974 9162 2975 9160
      2974 9171 2974 9173 2976 9171 2976 9170
      2977 9169 2996 9143 2996 9141
TIME...MOT...LOC 1118Z 240DEG 32KT 2975 9156

Tingler
Local storm report, Mar 30, 6:28 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
628 AM CDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      2 SSE JASPER            30.90N 93.98W
03/29/2017                   JASPER             TX   PUBLIC

            PUBLIC REPORTED FLASH FLOODING AND RUNNING WATER OVER
            SHADY LANE VIA SOCIAL MEDIA.

&&

RACKLEY

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 7:00 PM CDTSevere Thunderstorm WarningLCHAcadia, Calcasieu, Cameron, Jefferson Davis45 min
Mar 29, 7:03 PM CDTSpecial Weather StatementLCHAllen, Jefferson Davis57 min
Mar 29, 7:42 PM CDTSpecial Weather StatementLCHAcadia48 min
Mar 29, 7:53 PM CDTFlash Flood WarningLCHCalcasieu, Cameron, Jefferson Davis6 hr
Mar 29, 8:00 PM CDTTornado WarningLCHAcadia, Jefferson Davis30 min
Mar 29, 8:20 PM CDTSpecial Weather StatementLCHAcadia, Lafayette, Saint Landry40 min
Mar 29, 8:27 PM CDTSevere Thunderstorm WarningLCHAcadia, Evangeline, Lafayette, Saint Landry48 min
Mar 29, 8:27 PM CDTTornado WarningLCHAllen, Evangeline, Rapides12 min
Mar 29, 8:50 PM CDTSevere Thunderstorm WarningLCHIberia, Lafayette, Saint Landry, Saint Martin, St. Mary, Vermilion40 min
Mar 29, 9:23 PM CDTSpecial Weather StatementLCHCalcasieu52 min
Mar 29, 9:25 PM CDTSpecial Weather StatementLCHAcadia35 min
Mar 29, 9:28 PM CDTSpecial Weather StatementLCHVermilion32 min
Mar 29, 9:30 PM CDTSpecial Weather StatementLCHSaint Martin30 min
Mar 29, 9:44 PM CDTAreal Flood AdvisoryLCHAcadia, Evangeline, Jefferson Davis, Saint Landry3 hr
Mar 29, 9:56 PM CDTSpecial Weather StatementLCHSaint Martin49 min
Mar 29, 10:30 PM CDTFlash Flood WarningLCHAcadia, Allen, Evangeline, Jefferson Davis, Saint Landry6 hr
Mar 29, 10:43 PM CDTSpecial Weather StatementLCHSaint Martin47 min
Mar 29, 11:25 PM CDTSpecial Weather StatementLCHSaint Martin65 min
Mar 30, 12:19 AM CDTSpecial Weather StatementLCHVermilion56 min
Mar 30, 12:26 AM CDTSpecial Marine WarningLCH49 min
Mar 30, 12:31 AM CDTSevere Thunderstorm WarningLCHCameron, Vermilion44 min
Mar 30, 12:32 AM CDTSpecial Weather StatementLCHSaint Martin43 min
Mar 30, 1:14 AM CDTSpecial Marine WarningLCH61 min
Mar 30, 1:17 AM CDTSpecial Weather StatementLCHVermilion43 min
Mar 30, 1:42 AM CDTFlash Flood WarningLCHSaint Landry5 hr
Mar 30, 1:45 AM CDTAreal Flood AdvisoryLCHLafayette, Saint Martin4 hr
Mar 30, 1:55 AM CDTAreal Flood WarningLCHCalcasieu, Jefferson Davis6 hr
Mar 30, 2:05 AM CDTSpecial Weather StatementLCHVermilion40 min
Mar 30, 2:10 AM CDTSpecial Marine WarningLCH65 min
Mar 30, 2:20 AM CDTRiver Flood WarningLCHCalcasieu16 days
Mar 30, 2:40 AM CDTSpecial Weather StatementLCHIberia, Saint Martin, St. Mary50 min
Mar 30, 3:10 AM CDTSpecial Marine WarningLCH95 min
Mar 30, 3:20 AM CDTAreal Flood AdvisoryLCHIberia, Saint Martin, St. Mary3 hr
Mar 30, 4:31 AM CDTAreal Flood WarningLCHAcadia, Allen, Evangeline, Jefferson Davis, Saint Landry6 hr
Mar 30, 4:45 AM CDTSpecial Weather StatementLCHAssumption45 min
Mar 30, 4:55 AM CDTRiver Flood WarningLCHAcadia, Evangeline, Saint Landry7 days
Mar 30, 5:16 AM CDTRiver Flood WarningLCHCalcasieu29 hr
Mar 30, 6:06 AM CDTSpecial Marine WarningLCH84 min
Mar 30, 6:18 AM CDTSpecial Weather StatementLCHSt. Mary42 min
Mar 30, 6:21 AM CDTAreal Flood AdvisoryLCHIberia, Saint Martin, St. Mary114 min
Mar 30, 9:12 AM CDTAreal Flood AdvisoryLCHIberia, Saint Martin, St. Mary, Vermilion3 hr
Mar 30, 10:06 AM CDTRiver Flood WarningLCHCalcasieu34 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.